Wildfire, Pawnee
- When
- November 28, 1:00 PM CST to 3:00 PM CST
- Where
- Pawnee forecast zone
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 36.317, -96.699 (the zone’s center; the record gives no point)
Strong gradient wind gusting to around 40 mph, low relative humidity, and very dry grasses contributed to two wildland fires spreading into populated portions of southeastern Pawnee County. A home and several outbuildings were burned by the fires.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Strong gradient wind gusting to around 40 mph, low relative humidity, and very dry grasses contributed to two wildland fires spreading into populated portions of southeastern Pawnee County. A home and several outbuildings were burned by the fires.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Nov 28, 12:37 PM CST, 23 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1237 PM CST SUN NOV 28 2010
...UPDATE...
.DISCUSSION...
EXPANDED THE WIND ADVISORY TO TAKE IN MORE OF EASTERN
OKLAHOMA...BASICALLY EVERYTHING FROM OKEMAH TO OKMULGEE TO VINITA
AND NORTHWEST. MESONETS AND ASOS OBS IN THE ADDED AREA HAVE
RECORDED GUSTS AT OR JUST BELOW 40 MPH WITHIN THE LAST HOUR...AND
SEE NO REASON THAT OCCASIONAL GUSTS TO THIS LEVEL WILL NOT
CONTINUE.
CONCERNING THE FIRE WEATHER SITUATION...STILL LOOKS LIKE MUCH OF
NORTHEAST OKLAHOMA /ESPECIALLY/ WILL BE CLOSE TO RED FLAG CRITERIA
BUT WILL FALL SHORT. THEREFORE...THE HWO AND FIRE DANGER STATEMENT
WILL CONTINUE TO BE SUFFICIENT TO COVER THE SITUATION.
&&
.PREV DISCUSSION... /ISSUED 1103 AM CST SUN NOV 28 2010/
AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
MAIN CONCERN EARLY IN THE PERIOD IS GUSTY S WINDS AT ALL
TERMINALS. BVO/TUL MOST AFFECTED WITH GUSTS AOA 30 KTS THRU 00Z.
GUSTS NEAR 25 KTS AT OTHER TERMINALS. LOW LEVEL MOISTURE WILL
INCREASE TONIGHT...BRINGING MVFR CIGS INTO THE AREA AHEAD OF
APPROACHING COLD FRONT. GUSTY S TO SW WINDS WILL DEVELOP MID
MORNING TOMORROW...WITH GUSTS NEAR 20 KTS.
PREV DISCUSSION... /ISSUED 906 AM CST SUN NOV 28 2010/
.UPDATE...
DISCUSSION...
QUICK LOOK AT THE 12Z AREA RAOBS SHOWS THAT THERE IS A LOT OF DRY
AIR IN THE LOWER/MID LEVELS...AND WITH THE ONSET OF DAYTIME
MIXING...DO NOT SEE A WHOLE LOT THAT WILL STOP SOME OF THIS DRY
AIR FROM REACHING THE SURFACE. FWD PROFILE SHOWS A DEEPER NEAR
SURFACE RELATIVELY MOIST LAYER /UP TO ABOUT 950 MB/...SO ADVECTION
TODAY IS EVEN UNLIKELY TO OFFSET THE MIXING EFFECT UNTIL LATE
TODAY. THEREFORE...CURRENT THINKING IS THAT THE PREVIOUSLY
FORECAST DEW POINTS ARE 5 TO 10 DEGREES TOO HIGH IN PORTIONS OF
THE AREA...A DIFFERENCE THAT PUTS PORTIONS OF THE AREA DANGEROUSLY
CLOSE TO RED FLAG CRITERIA. WILL MONITOR TEMPERATURE TRENDS OVER
THE NEXT HOUR OR TWO TO DETERMINE IF THE GOING HIGHS NEED TO BE
TWEAKED AT ALL...AS ONLY A DEGREE OR TWO DIFFERENCE WILL LEAD TO
THE NECESSITY FOR A RED FLAG WARNING. ANY SHIFT TO A MORE
SOUTHWESTERLY WIND /WHICH IS NOT CURRENTLY FORECAST TO OCCUR/ WOULD
LIKELY PROVIDE THE NECESSARY PUSH FOR HIGHS TO BE A COUPLE OF
DEGREES HIGHER THAN CURRENTLY FORECAST. WILL GO AHEAD AND HOLD OFF
ON UPDATED PRODUCTS /EXCEPT THE FIRE DANGER STATEMENT/ FOR
ANOTHER HOUR OR SO TO MONITOR TRENDS.
PREV DISCUSSION... /ISSUED 506 AM CST SUN NOV 28 2010/
DISCUSSION...
THE 12Z AVIATION DISCUSSION IS INCLUDED BELOW.
AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
VFR CONDITIONS WILL PREVAIL TODAY...WITH A GRADUAL TRANSITION TO
MVFR CONDITIONS TONIGHT AS LOW CLOUDS/MOISTURE IS DRAWN
NORTHWARD. SFC WNDS WILL ALSO BE A CONCERN LATER TODAY. SRLY WNDS
WILL INCREASE INTO THE 10 TO 20 KT SUSTAINED RANGE...WITH GUSTS TO
30 KTS OR HIGHER DURING THE AFTERNOON AT THE NORTHEAST OK TAF
SITES. WINDS WILL SUBSIDE THIS EVENING BUT WILL REMAIN STEADY IN
THE 10 TO 15 KT RANGE OUT OF THE SOUTH.
LACY
PREV DISCUSSION... /ISSUED 304 AM CST SUN NOV 28 2010/
DISCUSSION...
UNSEASONABLY WARM AND WINDY CONDITIONS ARE EXPECTED
ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS TODAY
AS A SURFACE LOW STRENGTHENS ACROSS EASTERN COLORADO
AND WESTERN KANSAS. SOUTHERLY WINDS OF 15 TO 20 MPH
WILL BE COMMON ACROSS THE AREA WITH SOME WIND GUSTS
AROUND 40 MPH ACROSS PORTIONS OF NORTHEAST OKLAHOMA.
THEREFORE..HAVE OPTED TO ISSUE A WIND ADVISORY
FOR SEVERAL COUNTIES ACROSS NORTHEAST OKLAHOMA...GENERALLY
NORTH AND WEST OF THE TULSA METRO AREA. WILL ALSO ISSUE
A FIRE DANGER STATEMENT FOR MUCH OF THE AREA FOR TODAY
WITH THE STRONG WINDS...UNSEASONABLY WARM TEMPERATURES
AND AFTERNOON RELATIVE HUMIDITY VALUES AROUND 30 PERCENT
INCREASING THE FIRE DANGER ACROSS THE AREA.
THE UNSEASONABLY WARM CONDITIONS ARE SET TO COME TO AN
END ON MONDAY WHEN A FRONTAL BOUNDARY ASSOCIATED WITH
THE AFOREMENTIONED SURFACE LOW MOVES THROUGH THE REGION.
WILL SEE SOME SHOWER ACTIVITY IN ASSOCIATION WITH THIS FRONTAL
BOUNDARY WITH A FEW ISOLATED THUNDERSTORMS EXPECTED
ACROSS PORTIONS OF FAR EASTERN OKLAHOMA AND NORTHWEST
ARKANSAS WHERE INSTABILITIES WILL BE SLIGHTLY MORE
FAVORABLE. THE SHOWERS AND ISOLATED THUNDERSTORMS WILL
COME TO AN END MONDAY EVENING AS THE FRONTAL BOUNDARY
MOVES OFF ACROSS THE MISSISSIPPI VALLEY.
AFTER A COUPLE OF CHILLY NIGHTS IN THE WAKE OF THE FRONTAL
BOUNDARY...TEMPERATURES WILL MODERATE LATE IN THE WEEK
BEFORE ANOTHER COLD FRONT WORKS THROUGH THE AREA FRIDAY
NIGHT INTO SATURDAY. WILL CONTINUE TO KEEP THE FORECAST
DRY FOR THAT TIME-FRAME AS MOISTURE LOOKS TO BE RATHER
LIMITED AT THIS TIME.
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL 6 PM SUNDAY FOR OKZ054-OKZ055-OKZ056-OKZ057-
OKZ059-OKZ060-OKZ061-OKZ062-OKZ064-OKZ065-OKZ066-OKZ067.
AR...NONE.
&&
SHORT TERM...22
LONG TERM....18HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 1220 PM CST SUN NOV 28 2010 ARZ001-002-010-011-019-020-029-OKZ049-053>076-291100- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 1220 PM CST SUN NOV 28 2010 ...VERY HIGH FIRE DANGER TODAY... THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SIGNIFICANT WINDS. RISK...ELEVATED. AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...ONGOING. FIRE WEATHER DANGER. RISK...SIGNIFICANT. AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...ONGOING. AREA AT GREATEST RISK...ALONG AND NORTHWEST OF INTERSTATE 44. DISCUSSION... STRONG AND GUSTY SOUTHERLY WINDS HAVE DEVELOPED THIS MORNING ACROSS MOST OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS...IN RESPONSE TO THE INCREASING PRESSURE GRADIENT AHEAD OF AN APPROACHING LOW PRESSURE SYSTEM. GUSTS IN EXCESS OF 40 MPH HAVE BEEN REPORTED AND WILL CONTINUE TO OCCUR ACROSS PARTS OF NORTHEAST OKLAHOMA TO THE NORTHWEST OF AN OKEMAH TO VINITA LINE. A WIND ADVISORY IS IN EFFECT FOR THIS PORTION OF THE AREA. MAXIMUM GUSTS ACROSS THE REMAINDER OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS WILL BE IN THE 30 TO 35 MPH RANGE. A VERY HIGH FIRE DANGER WILL ALSO CONTINUE ACROSS MOST OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS THIS AFTERNOON...DUE TO THE WINDY CONDITIONS AND MINIMUM RELATIVE HUMIDITIES NEAR 25 PERCENT. ANY FIRES THAT IGNITE WILL BE SUSCEPTIBLE TO A RAPID SPREAD. THE FIRE WEATHER CONDITIONS WILL IMPROVE TOWARD EARLY EVENING...AS WINDS BECOME LESS GUSTY AND RELATIVE HUMIDITIES INCREASE. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... SPOTTER ACTIVATION NOT EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. MONDAY...THUNDERSTORM POTENTIAL. TUESDAY...VERY HIGH FIRE WEATHER POTENTIAL. WEDNESDAY THROUGH SATURDAY...NO HAZARDS. EXTENDED DISCUSSION... MOISTURE WILL INCREASE INTO TOMORROW AHEAD OF THE AFOREMENTIONED LOW PRESSURE SYSTEM...WHICH WILL RESULT IN INCREASED THUNDERSTORM CHANCES. WIDESPREAD SEVERE WEATHER IS NOT CURRENTLY ANTICIPATED. STRONG NORTHWEST WINDS WILL DEVELOP ON TUESDAY ON THE BACKSIDE OF THE LOW PRESSURE SYSTEM...AND COMBINED WITH MINIMUM RELATIVE HUMIDITIES BETWEEN 30 AND 35 PERCENT...AN ELEVATED FIRE DANGER WILL RESULT. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2010Every state in 2010This day in weather historyWarnings in Oklahoma, November 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 265175.